FOR SEVERAL YEARS there has been a widespread interest in blood cholesterol levels and their relationship to arterial disease. Consequently, there has been extensive use of anticholesterol agents. One of these, triparanol (Mer-29), lowers blood cholesterol by inhibiting biosynthesis of cholesterol in the body.
The purpose of this paper is to report 2 cases of cataracts developing bilaterally and rather rapidly in patients who had been taking triparanol but who had discontinued the drug a short time before the cataracts appeared. Since both cases seemed to be directly related to triparanol therapy it was thought advisable to bring this possible complication to the attention of the medical profession.
A letter distributed by the manufacturer (the Wm. S. Merrell Company, Lockland Station, Cincinnati) on Dec. 1, 1961, stated: "Four cases of cataracts in humans are reported in patients who had received Mer-29." To our knowledge no cases have been reported in